- Insulin Resistance and Diabetes
- Hyperlipidemia or High Blood Cholesterol Levels
- Lipodystrophy or Body Fat Changes
- Additional Information on Lipodystrophy Syndrome
HIV disease and treatment can cause metabolic problems in your body—or problems with the way your body uses and stores energy from food. Scientists are trying to better understand these problems, which can affect your quality of life, make you not want to take antiretroviral medicine, and lead to long-term health problems. But many more years of research are needed. These health problems, when they occur together, are sometimes referred to as "lipodystrophy syndrome."
Insulin is a hormone that is made by the pancreas and released into the blood. It metabolizes or controls sugars, fats, and proteins, and helps regulate the cells of the body, including their growth. Insulin resistance (IR) is a condition in which the cells of the body no longer have their normal response to insulin and higher levels of insulin are needed in order to have its effects.
Insulin resistance comes before the development of type 2 diabetes. Type 2 diabetes is a condition in which the pancreas can't make enough insulin or the body can't use the insulin properly. Then blood sugar builds up in the blood instead of being used for energy. Having high levels of blood sugar is also calledhyperglycemia. Signs of hyperglycemia are being very thirsty, needing to pass urine often, and having a dry mouth.
Diabetes can lead to serious, even life-threatening health problems and serious damage to many parts of the body: the heart, eyes, kidneys, blood vessels, nerves, gums and teeth, feet and legs. Unfortunately, many people first become aware that they have diabetes when they develop one of these problems. Talk with your doctor about how often you need a blood glucose test and how to prevent and control IR and diabetes.
People with HIV who take protease inhibitors (PIs) may have signs of insulin resistance or diabetes within weeks to months after starting therapy. You have a higher chance of having insulin problems if you have hyperglycemia or if you have a family history of diabetes. Some researchers suggest that problems with blood glucose levels may in fact be due to body fat changes, which also can result from these drugs.
Taking protease inhibitors can cause hyperlipidemia, a problem when your body makes too much lipoprotein, a substance that transports cholesterol through the blood. Cholesterol is a fat-like substance that is made in the liver and other body cells, but we also get cholesterol from food. It causes high total cholesterol levels, high LDL or "bad" cholesterol levels, high triglyceride (fat) concentrations, and a decrease in "good" HDL cholesterol levels in the blood. The onset of hyperlipidemia can be weeks to months after starting the therapy. You are at higher risk for this health problem if you had it prior to starting the therapy. Having high cholesterol means that there is too much cholesterol in your blood. Your chances of getting heart disease or having a heart attack go up when your cholesterol level is too high. Talk with your doctor about how often you need to have your cholesterol levels tested, if you can switch drugs, and how to best manage this condition. Eating a balanced diet, exercising, and quitting smoking can help you lower your risk for this problem.
Many people with HIV who take antiretroviral drugs have changes in their body shape. The drugs can cause fat to be redistributed on their bodies, a condition called lipodystrophy. Changes in body fat can be one of the most emotionally stressful and stigmatizing side effects of HIV/AIDS and the drugs used to treat it. Research now suggests this problem is linked to using the HIV drugs nucleoside reverse transcriptase inhibitors (NRTIs) and protease inhibitors (PIs) at the same time. But, some studies have shown that lipodystrophy also occurs in people who have never taken PIs.
There are common body fat changes that occur with lipodystrophy:
- sunken cheeks in the face, or lipoatrophy
- increase of fat in the face
- prominent veins in the legs (not due to heavy exercise or muscle building routines)
- loss of fat in the legs and arms
- loss of shape in the buttocks
- increase in fat around the gut (not the soft fat deposit under the skin that is linked to aging, but a rapid increase in girth caused by the build up of hard fat deposits behind the abdominal muscles)
- breast enlargement
- fat pad on back of neck (sometimes called buffalo hump)
- lipomas (fatty growths in different parts of the body)
People with HIV who take protease inhibitors and the drug d4T may see a gradual onset of changes in body fat within months after starting therapy. This is a common problem, but the exact frequency is not known. The problem will get worse the longer a person is taking these drugs. You are at a higher risk if you have a low body mass at the start of therapy. At this time, there is no known way to prevent it, but switching to other drugs may slow or stop the progression.
It is estimated that about 50 percent of people with HIV will also develop a condition called lipoatrophy, or a loss of fat tissue under the skin of the face. This causes sinking of the eyes, cheeks, and temples. The FDA approved a drug called Sculptra®, which can help lipoatrophy.